in

After His Alarming Symptoms Were Mistaken For Allergies, He Was Later Diagnosed With Stevens-Johnson Syndrome, A Fatal Disorder

Alexandr - stock.adobe.com - illustrative purposes only, not the actual person

Sometimes, people develop medical conditions that seemingly change their lives overnight. 

One man is currently battling Stevens-Johnson Syndrome in an intensive care unit after a few extreme emergency room visits with some alarming symptoms over the course of a weekend. He is asking for help from others to cover his medical bills. 

Tarique is a man from Brooklyn, New York, whose life took a drastic turn on November 9th, 2023. His eyes began feeling watery and itchy and appeared red. At first, he thought he was experiencing pink eye. But then, his lips began to burn, and as the hours passed, they were blistered and swollen.

He used a health app to contact medical professionals and explain his symptoms. He was prescribed some eye drops and told to take some Claritin, the over-the-counter allergy medication.

“Despite feeling extremely weak and distraught, I managed to walk to my nearby pharmacy to fill the prescription,” Tarique wrote on a GoFundMe page he created.

“The drops soothed my eyes, but my other symptoms only got worse.”

The next day, Tarique wasn’t feeling any better and decided to take an Uber to the emergency room. After explaining his symptoms, the doctors thought he was still only having an allergic reaction to something, so they gave him an Epi-shot and some steroids to ease the swelling he was experiencing in his throat.

At that point, every single one of his symptoms had gotten worse. His eyes were almost swollen shut, and he had massive ulcers in his mouth. Tarique’s doctors were at a loss for what could be wrong with him, and had never seen anything quite like this before. One doctor thought he may have HIV, but bloodwork ruled that out.

Tarique was discharged that night and was instructed to take more allergy medicines like Claritin and Benadryl. He could hardly sleep that night as he was in so much discomfort. 

Alexandr – stock.adobe.com – illustrative purposes only, not the actual person

Sign up for Chip Chick’s newsletter and get stories like this delivered to your inbox.

1 of 2